Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 87, NWS Paducah, KY

May 1, 2003Vanderburgh County, Indiana

NWS Paducah, KY issued this severe thunderstorm warning at May 1, 2003, 1:21 PM CDT for Vanderburgh County, Indiana. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2003, 1:21 PM CDT (18:21 UTC)
Expired
May 1, 2003, 2:15 PM CDT
In force
54 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Vanderburgh County, IN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 12:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.4 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 358 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
358 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1214 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

638 
WUUS53 KPAH 011821
SVRPAH
INC163-011915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
121 PM CDT THU MAY 1 2003

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VANDERBURGH COUNTY IN SOUTHWEST INDIANA

* UNTIL 215 PM CDT

* AT 121 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 16 MILES SOUTHWEST OF DARMSTADT...OR ABOUT 5
  MILES NORTHEAST OF MOUNT VERNON...MOVING EAST AT 25 MPH.

LAT...LON 3817 8768 3792 8768 3798 8760 3795 8749
          3817 8750

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 1:08 PM CDT, 13 minutes earlier.

Area forecast discussion, May 1, 1:08 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
108 PM CDT THU MAY 1 2003

AREA OF THUNDERSTORMS CURRENTLY CHUGGING EASTWARD ACROSS THE CWA.
THIS SYSTEM APPEARS PRE-FRONTAL AS AT 16Z...SURFACE ANALYSIS PLACED
THE COLD FRONT FROM SOUTHEAST KANSAS INTO NORTHWEST ILLINOIS.
CURRENT AREA OF CONVECTION IS MOVING INTO AN AREA OF GREATER SURFACE
BASED CAPE AND LOWER LI-S. ANTICIPATE THAT CURRENT CONVECTION WILL
CONTINUE AND INTENSIFY. BY ISSUANCE TIME...THE REMNANTS OF THIS
SYSTEM/S STATOFORM RAIN WILL BE OVER THE FAR EASTERN PARTS OF THE
AREA. TSRA SHOULD BE EAST OF THE AREA.

THE MAIN COLD FRONT IS PROGGED TO PASS THE REGION FROM LATE EVENING
INTO EARLY FRIDAY MORNING. WILL CONTINUE WITH WORDING OF LIKELY
SHRA/TSRA AS THE FRONT PASSES GIVEN PROGGED 700-500MB LAPSE RATES OF
7-7.5.  BY FRIDAY MORNING...THE SOUTHEAST PART OF THE REGION STILL
LOOKS TO HAVE SOME LINGERING SHOWERS LASTING PERHAPS AS LATE AS THE
EARLY AFTERNOON.

AFTER A BRIEF PERIOD OF CLEARING FRIDAY...A WEAK IMPULSE WITH SOME
ASSOCIATED UPPER LEVEL CLOUDINESS LOOKS TO PASS QUICKLY ACROSS THE
AREA BRINGING SOME INCREASED HIGH LEVEL CLOUDINESS FRIDAY EVENING.

HEADING INTO THE WEEKEND...THE ETA HAS COME BACK IN LINE WITH THE
SLOWER AVN/CANADIAN SOLUTION. GIVEN THIS...WILL REMOVE PRECIP FROM
SATURDAY...BUT WILL KEEP THE ARRIVAL TIME AFTER MIDNIGHT SATURDAY
NIGHT AS THE SYSTEM/S WARM FRONT LIFTS OVER THE REGION.

THE TRIPLE POINT OF THE SYSTEM/S OCCLUDED...COLD AND WARM FRONTS IS
PROGGED TO PASS DIRECTLY OVER THE CWA SUNDAY VIA. COULD BE A ACTIVE
SEVERE WEATHER DAY. WILL UP CHANCES OF TSRA INTO THE LIKELY CATEGORY
FOR SUNDAY. MONDAY...THE FRONT LOOKS TO SLOWLY EXIT THE AREA TO THE
EAST...BUT THE AREA LOOKS TO GET DRY-SLOTTED...AND THE GFS IS
SUGGESTING CONVECTION IN THE DRY SLOT MONDAY INTO MONDAY NIGHT IN
PRIMARILY EASTERN PARTS OF THE AREA. END TIME FOR THE PRECIP STILL
LOOKS LIKE TUESDAY MORNING ACROSS THE SOUTHEAST.

WRAP AROUND CLOUD COVER FROM THE EXITING MAIN LOW PRESSURE SYSTEM
LOOKS TO INVADE THE REGION FROM THE NORTH MONDAY NIGHT. WILL
CONTINUE A DRY BUT CLOUDY FORECAST TUESDAY WITH PROGRESSIVELY FEWER
CLOUDS HEADING INTO WEDNESDAY AND THURSDAY. THERE MAY BE AN INCREASE
IN CLOUD COVER IN THE NORTH ON THURSDAY AS A WEAK IMPLUSE PASSES TO
THE NORTH OF THE AREA.

.PAH...NONE.

DFS
Hazardous weather outlook, May 1, 10:43 AM CDT, 2 hours 38 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-021000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1043 AM CDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE FOUR STATE
REGION TODAY AND TONIGHT. FOR TODAY...A LINE OF THUNDERSTORMS WILL
PROGRESS ACROSS THE REGION. SOME OF THE STORMS WITHIN THE LINE WILL
BE SEVERE...AND PRODUCE LARGE HAIL AND STRONG WIND. THE THREAT FOR
SEVERE WEATHER SHOULD DIMINISH TONIGHT AS THE ATMOSPHERE BECOMES
MORE STABLE...AND A COLD FRONT PASSES ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE LATE IN THE
WEEKEND INTO EARLY NEXT WEEK. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS AS EARLY AS SATURDAY NIGHT OVER SOUTHEAST MISSOURI.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE NEEDED IN SOUTHEAST MISSOURI...AND ACTIVATION WILL
LIKELY BE NEEDED IN SOUTHERN ILLINOIS...WEST KENTUCKY AND SOUTHWEST
INDIANA.

In the hours before

Local storm report, May 1, 12:15 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1215 PM CDT THU MAY 01 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1207 PM    6E HARRISBURG             IL   0.88 INCH HAIL
05/01/03   SALINE                         REPORTED BY EOC
Special weather statement, May 1, 12:42 PM CDT, 39 minutes before
ILZ075-080-081-084-085-088-089-092-093-MOZ076-086-087-100-107>112-
114-012000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1242 PM CDT THU MAY 1 2003

...SEVERE THUNDERSTORM WATCH 195 CANCELLED FOR SOUTHEAST MISSOURI
AND SOUTHWEST ILLINOIS...

THE FOLLOWING COUNTIES ARE NO LONGER INCLUDED IN THE WATCH.

IN SOUTHEAST MISSOURI...

CARTER...RIPLEY...WAYNE...BUTLER...BOLLINGER...PERRY...CAPE
GIRARDEAU...SCOTT...STODDARD...NEW MADRID AND MISSISSIPPI.

IN SOUTHWEST ILLINOIS...

PERRY...JACKSON...UNION...ALEXANDER...PULASKI...JOHNSON...
WILLIAMSON...FRANKLIN...AND JEFFERSON.
Local storm report, May 1, 12:46 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1246 PM CDT THU MAY 01 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1242 PM    RIDGEWAY                  IL   0.88 INCH HAIL
05/01/03   GALLATIN                       REPORTED BY THE PUBLIC
Local storm report, May 1, 12:50 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1250 PM CDT THU MAY 01 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1236 PM    BOAZ                      KY   WIND DAMAGE
05/01/03   GRAVES                         2 POWER LINES AND SMALL
                                          TREE LIMBS DOWN. REPORTED
                                          BY GRAVES COUNTY DES.
Special weather statement, May 1, 12:53 PM CDT, 28 minutes before
ILZ076>078-082-083-086-087-090-091-094-INZ081-082-085>088-KYZ001>022-
011900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1253 PM CDT THU MAY 1 2003

AT 1250 PM CDT...PADUCAH DOPPLER RADAR SHOWED A LINE OF STRONG TO
SEVERE THUNDERSTORMS CONTINUED TO MOVE ACROSS FAR SOUTHERN ILLINOIS
AND WESTERN KENTUCKY. THE LEADING EDGE WAS FROM NEAR SHAWNEETOWN
ILLINOIS TO NEAR MURRAY KENTUCKY. THE LINE CONTINUED TO MOVE TO THE
EAST AT 35 MPH.

WIDESPREAD WINDS FROM 40 TO 50 MPH WILL CONTINUE ALONG AND AHEAD OF
THE LINE...AS IT MOVES ACROSS THE LAKES REGION OF WESTERN KENTUCKY...
AND INTO SOUTHWEST INDIANA AND NORTHWEST KENTUCKY THROUGH 200 PM.
OCCASIONALLY...THE STORMS WILL PULSE UP AND BE SEVERE...WITH
MARGINALLY SEVERE HAIL DIME TO NICKEL SIZE...AND WIND GUSTS TO NEAR
60 MPH.

THESE CONDITIONS WILL BE FAVORABLE FOR BRINGING SMALL TREES...AND
LIMBS DOWN...AS WELL AS MOVING AROUND LOOSE OUTDOOR OBJECTS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR SOUTHEAST
ILLINOIS AND FAR WESTERN KENTUCKY UNTIL 300 PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR SOUTHWEST INDIANA
AND WESTERN KENTUCKY...FROM PADUCAH AND MAYFIELD...EAST TO THE
PENNYRILE REGION UNTIL 500 PM.
Local storm report, May 1, 1:11 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
111 PM CDT THU MAY 01 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1250 PM    5N MURRAY                 KY   55 MPH WIND GUST
05/01/03   CALLOWAY                       FEW SHINGLES OFF HOUSE
                                          ROOF. REPORTED BY
                                          CALLOWAY COUNTY DES

1255 PM    CALVERT CITY              KY   50 MPH WIND GUST
05/01/03   MARSHALL                       REPORTED BY THE PUBLIC

0110 PM    MOUNT VERNON              IN   0.75 INCH HAIL
05/01/03   POSEY                          REPORTED BY TRAINED
                                          SPOTTERS

0111 PM    MOUNT VERNON              IN   0.75 INCH HAIL
05/01/03   POSEY                          REPORTED BY COOP
                                          OBSERVER

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 12:42 PM CDTSevere Thunderstorm WarningPAHPosey48 min
May 1, 1:28 PM CDTSevere Thunderstorm WarningPAHPosey17 min
May 1, 1:52 PM CDTTornado WarningPAHVanderburgh23 min
May 1, 1:55 PM CDTSevere Thunderstorm WarningPAHWarrick35 min
May 1, 1:58 PM CDTSevere Thunderstorm WarningPAHGibson47 min
May 1, 1:59 PM CDTTornado WarningPAHGibson31 min
May 1, 2:05 PM CDTSevere Thunderstorm WarningPAHSpencer55 min
May 1, 2:10 PM CDTTornado WarningPAHWarrick35 min
May 1, 2:15 PM CDTTornado WarningPAHPike45 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.